Definitions and Pathophysiology
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life- threatening cutaneous conditions that are generally considered to be the same disease with differing degrees of severity. In both conditions, the epidermis undergoes widespread necrosis, separating from the dermis, and resulting in severe blistering and epidermal loss. Experts have defined SJS as less than 10% of body surface epidermal detachment and TEN as greater than 30% (Figure 1). With intermediate involvement (10 to 30% of body surface epidermis detached) the term “SJS-TEN overlap” is used. In most cases, a culprit medication incites a hypersensitivity reaction, leading to widespread cutaneous and mucosal epithelial cell apoptosis. Infectious triggers include herpes simplex virus, influenza virus, Mycoplasma pneumoniae, hepatitis B virus. In some case, however, a specific cause cannot be identified.
Impact of HIV Infection on SJS/TEN
Patients with HIV infection are at a disproportionately higher risk of developing SJS/TEN[1,2], even after accounting for the high number of commonly implicated medications prescribed for this population. Many HIV-infected patients have altered patterns of drug metabolism, and some may have other HIV-induced immunologic abnormalities that increase susceptibility to SJS/TEN. Sulfa-based drugs, including co-trimoxazole (trimethoprim-sulfamethoxazole; TMP-SMX), the drug of choice in treating and preventing Pneumocystis jiroveci pneumonia in HIV-infected patients, are known to incite SJS/TEN. Nevirapine, a non-nucleoside reverse transcriptase inhibitor commonly included in antiretroviral therapy regimens in resource-limited settings, is also associated with an elevated risk of SJS/TEN in both HIV-infected and uninfected patients receiving this medication for prophylaxis. Other non-nucleoside reverse transcriptase inhibitors, such as efavirenz, have also been associated with SJS/TEN, though less frequently than with nevirapine[6,7]. Morever, the non-nucleoside reverse transcriptase inhibitors have been reported to exhibit a class effect with regard to adverse skin manifestations, although the spectrum of disease varies.
The onset of SJS/TEN begins with a prodromal period lasting a few days to two or three weeks that consists of nonspecific symptoms, including fever, chills, headache, and sore throat. Skin and mucosal lesions appear thereafter, and new lesions may continue to develop over the next two to four weeks. Rapid progression of skin disease is common. The typical lesions consist of erythematous macules with purpuric centers, and the epidermis will separate from the dermis with light frictional shearing from an examiner’s finger. Skin pain is more common than the itching typically associated with less severe cutaneous drug reactions. Any mucosal surface can be involved, including the eyes, mouth, nose, genitalia, esophagus, trachea, and anus (Figure 2 and Figure 3 and Figure 4). Extensive internal disease can exist despite mild external disease. Ocular involvement can lead to blindness due to conjunctival erosions and subsequent corneal scarring.
The diagnosis of SJS/TEN is usually made based on clinical findings, although skin biopsy is occasionally indicated when the presentation is atypical or alternative diagnoses are viable. The differential diagnosis should include staphylococcal scalded skin syndrome and other blistering disorders of the skin. The histological finding of substantial epidermal necrosis with minimal inflammation and a subepidermal split is consistent with SJS/TEN.
Most patients with SJS/TEN should be hospitalized as the disease can progress rapidly. The most critical management step is recognizing and stopping all potentially responsible medications. In cases triggered by medications, prompt withdrawal of the causative drug has been shown to decrease mortality. Care for SJS/TEN is mainly supportive and resembles that of burn patients, with particular attention paid to volume status, wound care, and infection prevention. Extensive destruction of the epidermis predisposes to profound hypovolemia, requiring aggressive fluid management. Nutritional support is required to counteract increased protein loss associated with SJS/TEN. Other causes of morbidity and mortality include sepsis, electrolyte shifts, thermal dysregulation, and pain. Meticulous wound care, preferably in a specialized hospital unit and intensive nursing care are critically important. As ocular involvement can lead to significant morbidity, all patients should have consultation by an ophthalmologist where available. In general, if a medication has been identified to cause SJS/TEN, that patient should never again receive that medication. Escalating the initial dosing of nevirapine can prevent drug sensitization and has been found to decrease subsequent development of SJS/TEN.
Individuals with HIV infection are at increased risk of developing SJS/TEN. Co-trimoxazole is the most common culprit drug in this population. Successful management requires prompt recognition of this severe syndrome, cessation of any culprit medications, and aggressive supportive care.
1 Parrillo SJ. Stevens-Johnson Syndrome and toxic epidermal necrolysis. Curr Allergy Asthma Rep. 2007;7:243-7. PubMed Abstract
2 Coopman SA, Johnson RA, Platt R, Stern RS. Cutaneous disease and drug reactions in HIV infection. N Engl J Med. 1993;328:1670-4.PubMed Abstract
3 Todd G. Adverse cutaneous drug eruptions and HIV: a clinician’s global perspective. Dermatol Clin. 2006, 24:459–72.PubMed Abstract
4 Slatore CG, Tilles SA. Sulfonamide hypersensitivity. Immunol Allergy Clin North Am. 2004; 24:477-90.PubMed Abstract
5 Fagot JP. Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. AIDS. 2001;15:1843-8. PubMed Abstract
6 Metry DW, Lahart CJ, Farmer KL, Hebert AA. Stevens-Johnson syndrome caused by the antiretroviral drug nevirapine. J Am Acad Dermatol. 2001;44(2 Suppl):354-7.PubMed Abstract
7 Rotunda A, Hirsch RJ, Scheinfeld N, Weinberg JM. Severe cutaneous reactions associated with the use of human immunodeficiency virus medications. Acta Derm Venereol. 2003;83:1-9.PubMed Abstract
8 Luther J, Glesby MJ. Dermatology adverse effects of antiretroviral therapy: recognition and management. Am J Clin Dermatol. 2007;8:221-33. PubMed Abstract
9 Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol. 2000;136:323-7. PubMed Abstract
Copyright © 2004-2011 University of Washington